Quiz 89, November 6th, 2020

Welcome to the 89th FOAMed Quiz. 

Eefje, Nicole, Joep and Rick

Source image: www.pixabay.com

Question 1

Your 34 year old patient comes in with agitation with an unknown cause. He shows profound tachypnoea and tachycardia with a capillary refill time of <2 seconds. His blood pressure cannot be measured because of severe agitation. His GCS is E4V3M5 and his glucose is normal. He has hyperthermia (38,8 degrees Celsius) and is diaphoretic.

It is impossible to get an IV in and you decide to sedate your patient using IM medication.

Which of the following drugs is most effective for acute undifferentiated agitation in the emergency department according to this recently published paper?

A: Droperidol

B: Ziprasidone

C: Lorazepam

The correct answer is A

This recently published paper was covered on JournalFeed last week.

115 patients were enrolled. Adequate sedation at 15 minutes was the primary outcome. Droperidol 5 mg was effective in 64% of patients, compared to 25% for ziprasidone 10 mg, 35% for ziprasidone 20 mg and 29% for lorazepam 2 mg. Numerically, respiratory depression was lower with droperidol compared to ziprasidone and lorazepam. QTc durations were similar in all groups.

It looks like another win for droperidol, although I would like to see how it holds up against IM ketamine.

Source image: www.pixabay.com

Question 2

I am aerobic and facultatively anaerobic and I am a gram-positive rod. I am naturally occurring in soil, water, and flora. I live in unpasteurized milk, soft cheeses, deli meats, and smoked seafood. I generally only cause gastro-intestinal symptoms in healthy adults, but if I find a way to get neuro-invasive I cause a nasty meningitis and occasionally a focal encephalitis involving the brainstem and/or cerebellum called rhombo-encephalitis.

Which of the following causative organisms of meningitis am I?

A: Streptococcus pneumoniae

B: Haemophilus influenzae type b (Hib)

C: Neisseria meningitidis

D: Listeria monocytogenes

The correct answer is D

Taming the SRU covered neurolisteriosis this week.

Well, the only gram negative rod in this list is Listeria monocytogenes.

While L. monocytogenes accounts for only four percent of bacterial meningitis cases in patients aged two to 60, it is responsible for 25% of cases in patients younger than two and older than sixty years.

Question 3

Your patient comes in after an intoxication with unknown prescription drugs. She has hypotension and an altered mental status.

Which of the following intoxications is most likely to cause the abnormalities on the ECG shown above?

A: Amitriptyline intoxication

B: Gabapentin intoxication

C: Metoprolol intoxication

D: Diltiazem intoxication

The correct answer is A

Tricyclic antidepressant (TCA) intoxication was covered last week in the Annals of B-pod, the Fall issue.

This issue contains case-reports about paracetamol intoxication, mandibular dislocation, lightning injuries and subclavian steal syndrome as well.

The ECG shows signs of sodium channel blockade as seen in TCA intoxication. These include a wide QRS, right axis deviation of the terminal QRS and a terminal R wave > 3 mm in aVR.

Gabapentin does not cause specific ECG abnormalities.

Metoprolol and diltiazem will cause bradycardia and AV-block, which are not present in ths case.

Source image: https://emergencymedicinecases.com/

Question 4

Your 38 year old female patient is brought in by prehospital services with a seizure. First line medication was not effective and the seizure persists beyond 10 minutes.

Which of the following is true about the treatment of status epilepticus?

A: Administration of benzodiazepines within the first 5 minutes of the seizure is clearly harmful because most seizures terminate by themselves within a short timeframe

B: Seizures caused by tricyclic antidepressants (TCA’s) should be treated with phenytoin

C: Phenytoin causes less cardiovascular side effects compared to fosphenytoin

D: The use of ketamine in addition to propofol as third line agent may have synergistic effect through modulating GABA and NMDA receptors

The correct answer is D

This week EM Docs covered the Management of Status Epilepticus.

Most guidelines still advocate waiting 5 minutes to administer the first dose of benzodiazepines. Although it is true seizures are generally self-terminating, 5 minutes is quite a long time to wait and although benzodiazepines are not harmless, the effects of ongoing seizures are not benign either. It seems logical not to wait 5 minutes to administer the first dose of benzodiazepines, but this is not supported by evidence so far.

TCA’s cause sodium blockade and so does phenytoin, so administration of phenytoin in a TCA intoxication bound to cause cardiovascular problems.

Fosphenytoin causes less cardiovascular side effects compared to phenytoin.

Use of ketamine in addition to propofol as a third line agent may have synergistic effect through modulating GABA and NMDA receptors. Although not supported by evidence so far.

Question 5

Your 43 year old patient presents with ‘’the worst headache ever”. You suspect her of having a subarachnoid hemorrhage (SAH). She denies loss of consciousness and vomiting. The physical  exam does not reveal neck stiffness. Since her headache started less than 6 hours ago, you urgently order a CT of the brain. In the meantime you wonder which symptom is most commonly present in patients with SAH.

Put the following symptoms of SAH in order of occurrence in patients with SAH starting with the least common and finishing with the most common:

A: Vomiting, loss of consciousness, thunderclap headache, worst headache of life, neck stiffness

B: Loss of consciousness, vomiting, neck stiffness, thunderclap headache, worst headache of life

C: Neck stiffness, vomiting, thunderclap headache, loss of consciousness, worst headache of life

D: Thunderclap headache, loss of consciousness, neck stiffness, worst headache of life, vomiting

The correct answer is B

EMOttawa covered subarachnoid hemorrhage last week.

The correct order of symptoms of SAH in order of occurrence is:

Loss of consciousness – 13%
Vomiting – 62%
Neck stiffness – 74%
Thunderclap headache – 83%
Worst headache of life – 95%

Would you like to receive an e-mail every time a quiz is published? Please leave your e-mail address here:

This quiz was written by Eefje Verschuuren, Nicole van Groningen and Joep Hermans

Reviewed and edited by Rick Thissen